Low potassium (hypokalemia) has many causes. The most common cause is excessive potassium loss in urine due to prescription medications that increase urination. Also known as water pills or diuretics, these types of medications are often prescribed for people who have high blood pressure or heart disease.

Vomiting, diarrhea or both also can result in excessive potassium loss from the digestive tract. Occasionally, low potassium is caused by not getting enough potassium in your diet.

Causes of potassium loss include:

  1. Alcohol use (excessive)
  2. Chronic kidney disease
  3. Diabetic ketoacidosis
  4. Diarrhea
  5. Diuretics (water retention relievers)
  6. Excessive laxative use
  7. Excessive sweating
  8. Folic acid deficiency
  9. Primary aldosteronism
  10. Some antibiotic use
  11. Vomiting

Causes shown here are commonly associated with this symptom. Work with your doctor or other health care professional for an accurate diagnosis.

Get the latest health information from Mayo Clinic’s experts.

Sign up for free, and stay up to date on research advancements, health tips and current health topics, like COVID-19, plus expertise on managing health.

To provide you with the most relevant and helpful information, and understand which information is beneficial, we may combine your email and website usage information with other information we have about you. If you are a Mayo Clinic patient, this could include protected health information. If we combine this information with your protected health information, we will treat all of that information as protected health information and will only use or disclose that information as set forth in our notice of privacy practices. You may opt-out of email communications at any time by clicking on the unsubscribe link in the e-mail.

July 11, 2020